Virginia, 2009

Flash Flooding in Virginia, June 2 to 3, 2009

June 2 to 3, 2009 · NWS LWX · 2 events in 1 county or zone

An upper-level disturbance combined with a surface boundary to trigger showers and thunderstorms during the evening hours of the 2nd. This activity lasted into the early morning hours of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance combined with a surface boundary to trigger showers and thunderstorms during the evening hours of the 2nd. This activity lasted into the early morning hours of the 3rd. Thunderstorms were able to tap into high amounts of instability to produce locally heavy rainfall. Isolated areas of flash flooding resulted from the heavy rain across the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 7:19 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 2, 7:19 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT TUE JUN 2 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NORTH OF THE MASON-DIXON LINE THROUGH
TONIGHT...THEN IT WILL DROP SOUTH THROUGH THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. A WAVE OF LOW PRESSURE WILL FORM OVER THE CAROLINAS
THURSDAY AND IT WILL TRACK UP THE MID-ATLANTIC COAST FRIDAY BRINGING
A GOOD CHANCE FOR RAIN. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE
REGION TO START NEXT WEEKEND...BUT THE NEXT BOUNDARY MAY AFFECT THE
REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ALTHOUGH ISOLATED STRONG CONVECTION CONTINUES ACROSS PORTIONS OF
NORTHERN VIRGINIA...MOST AREAS HAVE ALREADY BEEN STABILIZED BY
PREVIOUS PRECIPITATION...THUS SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE AT 0Z. ADJUSTED POP GRIDS AND HOURLY WIND GRIDS
TO MATCH PRESENT CONDITIONS. CONVECTION CROSSING NORTHERN VIRGINIA
MAY APPROACH NW CWA BY 10 PM EDT. PREVIOUS DISCUSSION FOLLOWS...

REMOVED WATCHED FOR ALL BUT SOUTHERNMOST ZONES WHERE CONVECTION
STILL OCCURRING. UPDATED HOURLY GRIDS TO REFLECT CURRENT
CONDITIONS. MONITORING CONVECTION WEST OF APPALACHIANS FOR
POTENTIAL EFFECTS ON CWA LATER TONIGHT...BUT NO IMMEDIATE UPDATES
TO OVERNIGHT WEATHER. PREVIOUS DISCUSSION FOLLOWS...

FRONTAL BOUNDARY HAS SAGGED SOUTH TOWARD THE MASON DIXON LINE THIS
AFTERNOON. LEE TROUGH IS BEGINNING TO BECOME ACTIVE ACROSS OUR
CWA...WITH 2000-3000 J/KG OF CAPE IN SOME PLACES EAST OF THE MTNS.
BEST SHEAR IS GENERALLY NORTH OF THE MASON DIXON LINE...40 KT...BUT
AT LEAST 30 KT OF SHEAR HAD EXPANDED SOUTH INTO NORTHERN VIRGINIA
AND LOWER SOUTHERN MARYLAND. COMBINATION OF CAPE AND SHEAR WILL NOT
ONLY WORK WITH THE TROUGH TO AID IN SCATTERED THUNDERSTORMS
DEVELOPMENT THIS AFTERNOON/EARLY EVENING...BUT WILL ALLOW A FEW
CELLS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS. WILL DEAL WITH THIS ACTIVITY THROUGH THE EARLY
EVENING WITH THE SEVERE THUNDERSTORM WATCH EAST OF THE MTNS ENDING
AT 8 PM.

WILL HAVE TO KEEP AN EYE ON UPSTREAM CONVECTION OVER OHIO AND WEST
VIRGINIA AS THIS WILL PROPAGATE EAST AND LAST INTO THE OVERNIGHT
HOURS AS SOME SEMBLANCE OF A MESOSCALE CONVECTIVE SYSTEM. 12Z NAM
AND RECENT WRF-ARW RUNS INDICATE THIS. TRAJECTORIES SUGGEST HIGHEST
CHANCE OF IMPACT WOULD BE ACROSS THE NORTHERN CWA NEAR THE
PENNSYLVANIA BORDER AND WILL HAVE HIGHEST OVERNIGHT POPS THERE. A
SMALL SEVERE RISK WILL CONTINUE WITH THIS SECOND BATCH OF FIRST
PERIOD ACTIVITY IF IT LASTS INTO OUR CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
FRONTAL BOUNDARY WILL SAG SOUTH INTO THE CWA ON THURSDAY. FRONTAL
BOUNDARY WILL SERVE AS AN EFFECTIVE TRIGGER/LIFTER FOR CONVECTION.
MODELS FORECAST THE POTENTIAL FOR MODERATE LEVELS OF CAPE...PERHAPS
LOCALLY OVER 2000 J/KG. SHEAR IS FORECAST TO INCREASE DURING THE
DAYTIME...POTENTIALLY INCREASING OVER 40 KT IN THE AFTERNOON. ONE OR
PERHAPS TWO ROUNDS OF THUNDERSTORMS MAY OCCUR DURING THE AFTERNOON
AND EVENING HOURS ON WEDNESDAY. CONFIDENCE HAS INCREASED IN SEVERE
WEATHER POTENTIAL...AND BELIEVE THAT ENOUGH ELEMENTS WILL COME
TOGETHER TO PRODUCE A WIDESPREAD SEVERE WEATHER EPISODE WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
STALLED OUT FRONTAL BOUNDARY JUST TO THE N AND W OF THE REGION DOES
NOT MAKE MUCH PROGRESS SWD...REMAINING NEAR THE MASON DIXON LINE FOR
MUCH OF WED. FRONTAL BOUNDARY WILL FINALLY PUSH SWD WED NIGHT AS
SEVERAL SHORTWAVE DISTURBANCES SWINGS AROUND BASE OF LARGE SCALE
TROUGH OVER ERN CANADA. ONGOING SHOWERS AND THUNDERSTORMS ACTIVITY
ASSOCIATED WITH AN MCS OVER THE OH VLY SHOULD TRACK ACROSS PA WED
MORNING...BUT MAY BRUSH AREAS NEAR THE MASON DIXON LINE.

ADDITIONAL TSTM DEVELOPMENT WILL OCCUR LATE WED MORNING THRU THE
EVENING ALONG AND S OF THE FRONTAL BOUNDARY. CURRENT THINKING IS CLD
COVER ACROSS NRN ZONES WILL LIMIT DAYTIME HEATING/DESTABILIZATION...
AND PROBABLY PREVENT THE 2000-3000 J/KG OF CAPE THAT NAM/GFS BUFKIT
PROFILES PREDICT FOR BWI DURING THE EARLY AFTERNOON. HOWEVER...
PLENTY OF LL MOISTURE AND SFC CONVERGENCE NEAR THE FRONTAL BOUNDARY
SHOULD AID CONVECTIVE DEVELOPMENT WHILE A 35-40 KT H7 JET WILL
PROVIDE ENOUGH SHEAR TO SUPPORT ORGANIZED AND SEVERE TSTMS ACROSS
THE CWA WED AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE
MOST LIKELY THREAT WITH THE STRONGEST STORMS.

COLD FRONT WILL SAG S OF THE CWA BY THU MORNING...PUTTING THE AREA
ON THE COOL SIDE OF THE BOUNDARY...WITH MAX TEMPS EXPECTED TO BE
AROUND 25F LOWER THAN WED READINGS. SEVERAL WEAK DISTURBANCES ARE
FCSTD TO RIDE ALONG THE FRONT THU AND THU NIGHT...BRINGING CHANCES
FOR SHOWERS TO THE AREA. BEST FORCING FOR PRECIP DURING THIS TIME
WILL BE ALONG THE LL FRONTAL BOUNDARY ACROSS C VA/LOWER SRN MD.

00Z GFS OPERATIONAL AND ENSEMBLES HINTING AT SFC LOPRES DEVELOPING
OVER THE SERN US THU...TRACKING NEWD ALONG THE CAROLINA COAST FRIDAY
AND OFFSHORE BY FRIDAY NIGHT WHILE HIPRES BUILDS TO OUR N. THIS WILL
BRING CHANCES FOR PRECIP CLOSER TO THE COASTAL LOW ACROSS C VA AND
SRN MD WHILE THE REST OF THE REGION SHOULD REMAIN COOL AND DRY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SOME MODELS INDICATE NORTHERN TERMINALS COULD RECEIVE CONVECTION
FROM AN OVERNIGHT SYSTEM. MOREOVER...NUMEROUS THUNDERSTORMS ARE
EXPECTED DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY.
THEREFORE...A STORMY PERIOD UNTIL A FRONTAL BOUNDARY MOVES THROUGH
LATE WEDNESDAY.

SUBVFR CIGS AND VSBYS ARE EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY
ALONG WITH A GOOD CHANCE FOR SHOWERS. HIGH PRESSURE WILL DRY THINGS
OUT SATURDAY AND FOR MOST OF SUNDAY AS WELL.

&&

.MARINE...
THUNDERSTORMS WILL BE THE PRIMARY MARINE THREAT THIS EVENING...AND
WILL AFFECT THE WATERS ON WEDNESDAY TOO. OUTSIDE OF
THUNDERSTORMS...SOUTHERLY FLOW MAY CAUSE A MARGINAL SMALL CRAFT
ADVISORY ON WEDNESDAY AFTERNOON.

A COLD FRONT WILL PASS THROUGH THE WATERS WEDNESDAY NIGHT. A WAVE OF
LOW PRESSURE LOW PRESSURE WILL PASS BY TO THE SOUTH FRIDAY AND A
SMALL CRAFT ADVISORY MAY BE WARRANTED DURING THE DAY FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM TO 6 PM EDT WEDNESDAY FOR
     ANZ532>534-537.

&&

UPDATE...SBK

PREVIOUS DISCUSSION...
SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...BJL
AVIATION...BJL/BPP
MARINE...BJL/BPP
Hazardous weather outlook, Jun 2, 7:39 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT TUE JUN 2 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031345-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
839 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT
TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY AFTERNOON FOR
THE CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE TIDAL POTOMAC FROM
COBB ISLAND TO SMITH POINT. THIS MAY NEED TO BE CONTINUED INTO
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. ACTIVATION WILL LIKELY BE
NEEDED AGAIN ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031345-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
839 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THERE IS A SLIGHT
CHANCE THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. ACTIVATION WILL LIKELY BE
NEEDED AGAIN ON WEDNESDAY.

In the hours before

Local storm report, Jun 2, 7:18 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 NNW GARRISONVILLE     38.53N  77.45W
06/02/2009  M0.75 INCH       STAFFORD           VA   TRAINED SPOTTER

&&

CORRECTED LOCATION

KRAMAR
Local storm report, Jun 2, 7:45 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 SSE MINE RUN          38.23N  77.82W
06/02/2009  E0.75 INCH       SPOTSYLVANIA       VA   PUBLIC

            SOME HAIL UP TO PENNY SIZE

&&

KRAMAR
Local storm report, Jun 2, 7:59 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
859 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             2 WSW LOCUST GROVE      38.29N  77.85W
06/02/2009  M0.88 INCH       ORANGE             VA   TRAINED SPOTTER

&&

STRONG
Special weather statement, Jun 2, 8:05 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT TUE JUN 2 2009

MDZ501-502-WVZ050-055-501>504-030230-
HARDY WV-HAMPSHIRE WV-WESTERN GRANT WV-EASTERN GRANT WV-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
905 PM EDT TUE JUN 2 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...
WESTERN GRANT...EASTERN GRANT...CENTRAL AND EASTERN ALLEGANY...
EXTREME WESTERN ALLEGANY...WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...

AT 904 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE OVER PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...EXTENDING
FROM 17 MILES NORTHWEST OF BEECHWOOD TO 13 MILES WEST OF
CABINS...MOVING EAST AT 35 MPH.

LOCATIONS LIKELY BE AFFECTED BY THESE STORMS INCLUDE BAYARD...
MOOREFIELD...WESTERNPORT...PIEDMONT...KEYSER...LONACONING...ROMNEY...
FORT ASHBY...RIDGELEY AND CUMBERLAND.

WIND GUSTS OF 45 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Local storm report, Jun 2, 8:23 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             4 N DAHLGREN            38.38N  77.06W
06/02/2009  M0.75 INCH       KING GEORGE        VA   TRAINED SPOTTER

&&

STRONG
Local storm report, Jun 2, 8:29 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             1 W IRONSIDES           38.49N  77.18W
06/02/2009  E0.75 INCH       CHARLES            MD   TRAINED SPOTTER

            PENNY SIZE HAIL ALONG A 3 MILE STRETCH FROM NEAR
            IRONSIDES WEST. HAIL ONGOING AT 928PM.

&&

KRAMAR

The radar

The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Spotsylvania

When
June 2, 8:42 PM EST to June 3, 12:30 AM EST
Where
Spotsylvania County, 1.89 mi NNW of Spotsylvania to 1.85 mi SW of Leavells
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.226, -77.592

Water was flowing over Courthouse and Piedmont Roads.

Flash Flood, Spotsylvania

When
June 2, 11:15 PM EST to June 3, 2:00 AM EST
Where
Spotsylvania County, 2.93 mi E of Logan
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.221, -77.716

The road was closed at the intersection of West Catharpin and West Pamunkey.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172021, 172026.